Wisconsin, 2014

Winter Weather in Wisconsin, January 24 to 25, 2014

January 24 to 25, 2014 · NWS MKX · 20 events in 20 counties and zones

Light snow, freezing drizzle, and gusty southwest winds developed within a warm advection regime ahead of an approaching cold front during the morning into the afternoon. Another area of light snow developed in the evening with the passage of the cold front.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Light snow, freezing drizzle, and gusty southwest winds developed within a warm advection regime ahead of an approaching cold front during the morning into the afternoon. Another area of light snow developed in the evening with the passage of the cold front. Peak wind gusts of 35-50 mph and a powdery snow pack resulted in blowing and drifting snow, and reduced visibilities less than a mile at times, especially in open areas. Multiple vehicle slide-offs and accidents were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 24, 4:19 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Jan 24, 4:19 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
419 AM CST FRI JAN 24 2014

.TODAY AND TONIGHT - CONFIDENCE MEDIUM TO HIGH

WINDY CONDITIONS WILL QUICKLY DEVELOP THIS MORNING AS A SWLY 60 KNOT
LOW LEVEL JET MOVES EAST ACROSS SRN WI THIS MORNING INTO THE
AFTERNOON. STRONG WARM ADVECTION WILL BOOST TEMPS INTO THE 20S IN
THE AFTERNOON AND LOWER 30S DURING THE EVENING. THUS THE WIND CHILL
ADVISORY IS STILL SET TO EXPIRE AT 9 AM. THE WINDY CONDITIONS
INCLUDING WIND GUSTS OF 30 TO 40 MPH WILL CONTRIBUTE TO BLOWING AND
DRIFTING SNOW TODAY INTO THE EVENING. IN ADDITION...LIGHT SNOW IS
MAINLY EXPECTED NORTH OF MADISON AND MILWAUKEE TODAY BUT WILL
DEVELOP OVER THE ENTIRE REGION BY THIS EVENING VIA LOW TO MID LEVEL
FRONTOGENESIS WITH 1-2 INCHES FORECAST. THUS THE WINTER WEATHER
ADVISORY REMAINS IN EFFECT. THE BLOWING SNOW AND REDUCED
VISIBILITIES WILL BE ENHANCED DURING THE SNOWFALL ALTHOUGH WIND
SPEEDS WILL DECREASE DURING THIS TIME. THE ARCTIC FRONT AND COLD
ADVECTION TO THEN ARRIVE AFTER MIDNIGHT WITH THE SNOW DISSIPATING AT
THAT TIME.

.SATURDAY - CONFIDENCE...MEDIUM
UPPER TROUGH CONTINUES TO SHIFT EAST WITH COLD ADVECTION WELL
UNDERWAY. 925 TEMPS DROP OFF TO -16 TO -18C ON THE ECMWF AND NAM
WHILE THE GFS REALLY AMPLIFIES THE THERMAL TROUGH TO -22 TO -24C.
GRADIENT REMAINS TIGHT FOR MUCH OF THE DAY WITH 925 WINDS 30
KNOTS. DECENT MIXING WITH SUBSIDENCE IN THE WAKE OF THE TROUGH.

.SATURDAY NIGHT AND SUNDAY - CONFIDENCE...MEDIUM
IMPRESSIVE WAA SETS UP LATER SATURDAY EVENING INTO SUNDAY MORNING
AHEAD OF A POTENT SHORTWAVE DROPPING SOUTHEAST. DECENT DIFFERENTIAL
CYCLONIC VORTICITY ADVECTION ARRIVES FOR THE AFTERNOON AS SHORTWAVE
ROTATES IN FROM MINNESOTA. STRONGEST FORCING IS SAT NGT INTO SUNDAY
AM WITH THE ISENTROPIC ASCENT/850-700 QG BULLSEYE. STILL LOOKS
LIKE A 2-4 INCH EVENT.

.SUNDAY NIGHT THROUGH TUESDAY NIGHT - CONFIDENCE...HIGH
DANGEROUSLY BITTER BLAST TAKES HOLD SUNDAY NIGHT AND PERSISTS
RIGHT THROUGH TUESDAY NIGHT. STRONG NW WINDS WITH COLD AIR
ADVECTION BRINGING 925 TEMPS WELL INTO THE NEGATIVE MID 20S
CELSIUS SUNDAY NIGHT. THIS WILL SEND TEMPS CWA WIDE BELOW ZERO
WITH SOME MINUS TEENS. WIND CHILLS WILL FOR SURE BE AT ADVISORY
CRITERIA IF NOT WARNING. TEMPS WILL NOT GET ABOVE ZERO MONDAY.
MONDAY NIGHT AND TUESDAY LOOK BLUSTERY AND CONTINUED DANGEROUSLY
COLD AS THE CWA REMAINS WITHIN A DECENT PRESSURE GRADIENT BETWEEN
THE PLAINS HIGH AND CANADIAN LOW. SO AGAIN...ADVISORY CONDITIONS
APPEAR DEFINITE THIS ENTIRE PERIOD WITH WARNING POTENTIAL
POTENTIAL CERTAINLY THERE FOR MONDAY NIGHT INTO TUESDAY
MORNING...SOME WIND CHILLS AS LOW AS 40 BELOW OR COLDER.

.WEDNESDAY - CONFIDENCE...MEDIUM
UPPER FLOW AND LOW LEVEL FLOW TURNS MORE WESTERLY SO EXPECTING
THE START OF SOME MODIFICATION IN TEMPS. EXPECT TO SEE SINGLE
DIGITS ABOVE ZERO FOR HIGHS AS 925 TEMPS NUDGE BACK INTO THE
NEGATIVE TEENS CELSIUS.

.WEDNESDAY NIGHT AND THURSDAY - CONFIDENCE...LOW
UPPER TROUGH PROGGD BY THE GFS AND ECMWF TO TRAVERSE TO OUR
NORTH. SURFACE LOW TO THE NORTH AS WELL. ECMWF BRINGS LIGHT QPF
ACROSS THE CWA WHILE THE GFS IS DRY. WILL GO WITH ALLBLEND POPS AT
THIS POINT WHICH ACCOUNTS FOR THE WETTER LOOK OF THE ECMWF.

&&

.AVIATION/12Z TAFS/...STRONG AND GUSTY SWLY WINDS WILL DEVELOP THIS
MORNING AND LAST THROUGH THE AFTERNOON. BLOWING SNOW IS EXPECTED
WITH MVFR VSBYS POSSIBLE AT TIMES AT THE TAF SITES.

MID TO HIGH CLOUDS WILL LOWER TO 1.0-3.0 KFT BY LATE AFTERNOON OR
EARLY EVENING WITH SNOW DEVELOPING. VSBYS WITH THE SNOW WILL FALL TO
1 MILE. THE PASSAGE OF AN ARCTIC FRONT WILL TURN THE WINDS NWLY AND
BEGING TO DRY OUT THE ATMOSPHERE. THUS THE SNOW WILL END BY 09Z FOR
KMSN AND BETWEEN 09Z AND 12Z OVER THE SE WI TAF SITES. THE LOW
CLOUDS WILL SCATTER OUT DURING THIS PERIOD BUT BLOWING SNOW MAY
STILL LIMIT VSBYS.

&&

.MARINE...A GALE WARNING IS IN EFFECT INTO THIS EVENING. GALE FORCE
WIND GUSTS OF 34 TO 40 KNOTS ARE EXPECTED AS A SWLY 60 KNOT LOW
LEVEL JET SHIFTS EAST ACROSS WISCONSIN AND LAKE MICHIGAN. AN ARCTIC
FRONT WILL THEN PASS LATE TNT WITH BRISK NWLY WINDS AFTERWARD. A
SMALL CRAFT ADVISORY WILL BE NEEDED AFTER THE GALE WARNING EXPIRES.
THE BRISK NWLY WINDS WILL LIKELY CONTINUE INTO SAT EVENING. THERE IS
A LARGE ICE COVER OVER THE NEARSHORE WATERS BUT HIGH WAVES AND HEAVY
FREEZING SPRAY ARE EXPECTED TOWARD OPEN WATERS WHERE MUCH LESS ICE
EXISTS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR WIZ047-051-052-057>060-063>066-068>072.

     WIND CHILL ADVISORY UNTIL 9 AM CST THIS MORNING FOR WIZ046-047-
     051-052-056>060-062>072.

LM...SMALL CRAFT ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     LMZ643>646.

     GALE WARNING UNTIL 9 PM CST THIS EVENING FOR LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
SATURDAY THROUGH THURSDAY...COLLAR
Hazardous weather outlook, Jan 24, 5:08 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
508 AM CST FRI JAN 24 2014

WIZ046-047-051-052-056>060-062>072-251115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
508 AM CST FRI JAN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM AS TEMPERATURES
CONTINUE TO WARM.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR STRONG SOUTHWEST WINDS
GUSTING TO 30 TO 40 MPH...BLOWING SNOW AND REDUCE
VISIBILITIES...AND A COUPLE INCHES OF NEW SNOWFALL EXPECTED THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

INTENSIFYING LOW PRESSURE FROM THE NORTHERN PLAINS TO THE GREAT
LAKES MAY PRODUCE SEVERAL INCHES OF SNOW FOR SOUTHERN WISCONSIN
LATE SATURDAY NIGHT AND SUNDAY. A STRONG ARCTIC FRONT WILL THEN
PLUNGE SOUTHERN WISCONSIN BACK INTO THE DEEP FREEZE FOR AT LEAST
EARLY NEXT WEEK. LOW TEMPERATURES OF 10 TO 22 BELOW ZERO ARE
EXPECTED AND COULD STAY BELOW ZERO DURING THE DAY MONDAY AND
TUESDAY. WIND CHILL ADVISORIES OR WIND CHILL WARNINGS ARE LIKELY.
THIS WILL LIKELY BE JUST AS COLD AS THE COLD WAVE THAT OCCURRED
AROUND JANUARY 6TH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS ARE
APPRECIATED.

LMZ643>646-251115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
508 AM CST FRI JAN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT TODAY INTO THE EVENING FOR
SOUTHWESTERLY GALE FORCE GUSTS TO 40 KNOTS. A SMALL CRAFT
ADVISORY WILL BE NEEDED AFTERWARD FOR BRISK NORTHWEST WINDS AS THE
ARCTIC FRONT PASSES THROUGH. LARGE WAVES AND HEAVY FREEZING SPRAY
ARE POSSIBLE TOWARD OPEN WATER WHERE LESS ICE EXISTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BRISK NORTHWEST WINDS WILL CONTINUE SATURDAY INTO SATURDAY
EVENING. A SMALL CRAFT ADVISORY IS LIKELY.

YET ANOTHER ARCTIC FRONTAL PASSAGE WILL BRING BRISK NORTHWEST
WINDS FROM SUNDAY NIGHT THROUGH TUESDAY. A SMALL CRAFT ADVISORY IS
LIKELY.

HIGH WAVES AND FREEZING SPRAY MAY OCCUR AT TIMES FROM SATURDAY THROUGH
TUESDAY IN ICE FREE AREAS AND TOWARD OPEN WATER.

MG

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather. Local standard time, as filed.

Winter Weather, Columbia

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Columbia forecast zone
Reported by
Mesonet
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Wind gusts of 25-35 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. Around 0.5 inches of snow, and light freezing drizzle.

Winter Weather, Dane

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Dane forecast zone
Reported by
Mesonet
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Wind gusts of 35-45 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. Around 0.5 inches of snow, and light freezing drizzle.

Winter Weather, Dodge

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Dodge forecast zone
Reported by
Mesonet
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Wind gusts of 35-45 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. 0.5-1 inch of snow, and light freezing drizzle.

Winter Weather, Fond du Lac

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Fond du Lac forecast zone
Reported by
Mesonet
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Wind gusts of 30-40 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. 0.5-1 inch of snow, and light freezing drizzle.

Winter Weather, Green

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Green forecast zone
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Wind gusts of 40-50 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. 0.5-1 inch of snow, and light freezing drizzle.

Winter Weather, Green Lake

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Wind gusts of 25-35 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. Around 0.5 inches of snow, and light freezing drizzle.

Winter Weather, Iowa

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Wind gusts of 25-35 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. Around 0.5 inches of snow, and light freezing drizzle.

Winter Weather, Jefferson

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Wind gusts of 35-45 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. Around 0.5 inches of snow, and light freezing drizzle.

Winter Weather, Kenosha

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Kenosha forecast zone
Reported by
Mesonet
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Wind gusts of 45-51 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. 0.5-2 inches of snow, and light freezing drizzle.

Winter Weather, Lafayette

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Lafayette forecast zone
Reported by
Mesonet
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Wind gusts of 30-40 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. Around 0.5 inches of snow, and light freezing drizzle.

Winter Weather, Marquette

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Marquette forecast zone
Reported by
Mesonet
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Wind gusts of 25-35 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. Around 0.5 inches of snow, and light freezing drizzle.

Winter Weather, Milwaukee

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Milwaukee forecast zone
Reported by
Mesonet
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Wind gusts of 40-50 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. 0.5-1 inch of snow, and light freezing drizzle.

Winter Weather, Ozaukee

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Wind gusts of 40-50 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. 1-2 inches of snow, and light freezing drizzle.

Winter Weather, Racine

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Wind gusts of 40-50 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. 1-2 inches of snow, and light freezing drizzle.

Winter Weather, Rock

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Wind gusts of 30-40 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. 0.5-1 inch of snow, and light freezing drizzle.

Winter Weather, Sauk

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Sauk forecast zone
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Wind gusts of 30-35 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. Around 0.5 inches of snow, and light freezing drizzle.

Winter Weather, Sheboygan

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Sheboygan forecast zone
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Wind gusts of 35-40 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. 1-2 inches of snow, and light freezing drizzle.

Winter Weather, Walworth

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Walworth forecast zone
Reported by
Mesonet
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Wind gusts of 35-40 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. 0.5-1 inch of snow, and light freezing drizzle.

Winter Weather, Washington

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Washington forecast zone
Reported by
Mesonet
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Wind gusts of 35-45 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. 1-2 inches of snow, and light freezing drizzle.

Winter Weather, Waukesha

When
January 24, 9:00 AM CST to January 25, 12:00 AM CST
Where
Waukesha forecast zone
Reported by
Mesonet
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Wind gusts of 35-40 mph resulting in blowing and drifting snow, and reduced visibilities to less than a mile at times in open areas. 0.5-1 inch of snow, and light freezing drizzle.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492686, 492688, 492690, 492691, 492692, 492693, 492694, 492695, 492696, 492697, 492698, 492699, 492700, 492702, 492704, 492707, 492709, 492710, 492712, 492713.